Format

Send to

Choose Destination
Endocr Pract. 2001 May-Jun;7(3):193-4.

Use of soy protein supplement and resultant need for increased dose of levothyroxine.

Author information

1
Division of Endocrinology and Metabolism, The University of Alabama at Birmingham, School of Medicine, Birmingham, Alabama, USA.

Abstract

OBJECTIVE:

To report a case of difficulty in achieving suppressive serum levels of thyroid hormone because of malabsorption of exogenous levothyroxine attributable to daily ingestion in close temporal relationship to the intake of a soy protein-containing food supplement.

METHODS:

We present the relevant history and laboratory data of the current case and provide supportive documentation from the literature.

RESULTS:

A 45-year-old woman who had hypothyroidism after a near-total thyroidectomy and radioactive iodine ablative therapy for papillary carcinoma of the thyroid required unusually high oral doses of levothyroxine to achieve suppressive serum levels of free thyroxine (T(4)) and thyrotropin (thyroid-stimulating hormone or TSH). She had routinely been taking a "soy cocktail" protein supplement immediately after her levothyroxine. Temporal separation of the intake of the soy protein cocktail from the administration of the levothyroxine resulted in attainment of suppressive serum levels of free T(4) and TSH with use of lower doses of levothyroxine.

CONCLUSION:

Administration of levothyroxine concurrently with a soy protein dietary supplement results in decreased absorption of levothyroxine and the need for higher oral doses of levothyroxine to attain therapeutic serum thyroid hormone levels.

PMID:
11421567
DOI:
10.4158/EP.7.3.193
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Allen Press, Inc.
Loading ...
Support Center